FDA Reviews Esophageal Cancer Risk from Fosamax, Other Bone Drugs

Some oral osteoporosis drugs, known as bisphosponates, may increase the risk of esophageal cancer, according to a statement issued by the FDA. 

In a drug safety communication released Thursday, the federal drug regulators indicated that a review has been launched to examine the potential risk of esophageal cancer from Fosamax, Actonel and similar drugs.

Some data has suggested that use of oral bisphosphonate medications may double the risk of cancer of the esophagus, but the FDA notes that there is conflicting data from other researchers, making it unclear whether the throat cancer concerns are founded.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

The drugs under review include Fosamax, Actonel, Boniva, Atelvia, Didronel and Skelid. All are orally taken drugs approved for use as a prevention measure against osteoporosis, which is a weakening of the bones. They are also often used to treat other bone diseases, like Paget’s disease.

Oral bisphosphonates are already known to cause irritation of the esophagus in some patients, which can lead to inflammation or esophageal ulcers, which sometimes bleed.

The study that found an increased throat cancer risk with bisphosphonates was an observational study using data from the U.K. General Practice Research Database. Researchers found that the risk of esophageal cancer doubled in patients who had taken Fosamax or another oral bisphosphonate for longer than three years, or who had been given 10 or more prescriptions of the drugs.

Other studies have found no risk and some findings have even suggested a reduced risk of cancer.

At this time, the FDA has not concluded that oral bisphosphonates increase the risk of esophageal cancer and is recommending that patients carefully follow the drugs’ directions for use and talk to their healthcare professional if they develop difficulty or pain swallowing, chest pain or new and worsening heartburn. All of those symptoms could be signs of a problem with the esophagus.

The review comes just weeks before an FDA advisory committee is scheduled to meet to evaluate the risks associated with long-term use of Fosamax, Actonel, Boniva and Reclast. On September 9, the committee will investigate whether the risk of jaw problems and bone fractures are due to long term use of the drugs and whether there should be a recommended duration for their use. While the committees recommendations are not binding on the FDA, the agency usually follows the guidance of their outside experts.

Long-term use of oral bisphosphonates has been linked to an increased risk of serious and debilitating jaw problems, known as osteonecrosis of the jaw. The condition causes the jaw bone to decay and rot, often resulting in the need for surgery to remove portions of the jaw.

Hundreds of Fosamax lawsuits over jaw problems have been filed against the drug’s maker, Merck. At least one case has resulted in a jury awarding $8 million last year, after finding that Merck failed to adequately research the potential Fosamax side effects or warn about the risk of jaw necrosis.

More recently, use of the medications, particularly Fosamax, has been linked to a growing number of reports involving spontaneous femur fractures, which often occur with little or no trauma at all. A growing number of Fosamax fracture lawsuits are now being filed against Merck, alleging that the drug maker also failed to adequately warn about this risk.

2 Comments

  • YoelOctober 2, 2012 at 2:09 am

    You are right. I took the Fosomax three days. I had such a major headache and my bones ached so back. I have never had so much pain. I live alone so I don't reebmmer a couple of days. My neighbor checked on me and found me in bed.I took the one that you spray in your nose, three times! Some thing told me don't take this . Always listen to your body! I almost died, I had cyst in my breast,[Show More]You are right. I took the Fosomax three days. I had such a major headache and my bones ached so back. I have never had so much pain. I live alone so I don't reebmmer a couple of days. My neighbor checked on me and found me in bed.I took the one that you spray in your nose, three times! Some thing told me don't take this . Always listen to your body! I almost died, I had cyst in my breast, swollen knee to foot, ended up having knee surgery. Affected my back, couldn't straighten up for two weeks. The nose bleeds started the third day, nose bleeds for 2 years. I am finally back to my normal self but still not up to my 2 1/2 hours at the gym. Working on this! NO MORE BONE MED. FOR ME! IT HAS TAKEN ME THREE YEARS TO GET BACK ON MY FEET AFTER THE LAST P.DRUGS ON BONE MED.I AM ON 20,000 IU OF D' A DAY TO KEEP IT OVER 50. NO SIDE AFFECTS. MY BONED DEN. WAS 13. BONE CALCUM IS NOW OK. TAKE 2400 A DAY.EVERYONE SHOULD MAKE SURE THE BLOOD TEST IS BONE CALCIUM. MY BODY CALCIUM WAS OK. I HAVE BEEN DEALING WITH THIS FOR 15 YEARS.DOING GREAT AS LONG AS I STAY AWAY FROM DRUGS.

  • LaneAugust 8, 2011 at 2:53 pm

    Fosamax and other bisphosphonates create peroxynitrites that kill osteoclasts which take minerals out of bones. Peroxynitrites, though, have been linked to a series of other diseases including esophagitis, esophageal cancer, "brttle bones", jaw osteonecrosis, atrial fibrilation, and Alzheimer's disease. Fosamax (and other bisphosphonate drugs) are a poison to the esophagus, brain, heart, and iro[Show More]Fosamax and other bisphosphonates create peroxynitrites that kill osteoclasts which take minerals out of bones. Peroxynitrites, though, have been linked to a series of other diseases including esophagitis, esophageal cancer, "brttle bones", jaw osteonecrosis, atrial fibrilation, and Alzheimer's disease. Fosamax (and other bisphosphonate drugs) are a poison to the esophagus, brain, heart, and ironically even to bones. The FDA should ban there use.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge
Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge (Posted 3 days ago)

The judge overseeing Ozempic lawsuits consolidated in federal court has died, requiring a new judge to be assigned to oversee coordinated pretrial proceedings over claims the diabetes drug and similar medications caused stomach paralysis and other intestinal complications.